First a little history. For most of my adult life I have been bothered by heartburn. Several years ago I went to the emergency room with chest pain. One of the medications I was given was Prevacid, 30 mg twice daily. At some point I developed soft, sticky stool. Also, somewhere along the line I started having memory, concentration and balance problems.
I heard a PSA for colon cancer. It described the condition of my stool perfectly, so I went to a gastroenterologist. He did a lower GI, found non cancerous polyps. He also checked my B12 levels and found it low. He said that he thought I had a bacterial overlay that was causing malabsorbtion. He prescribed cypro and flagyl on three occasions. There was no improvement in my condition. The B12 did do wonders for my mental condition though. He basically gave up.
I then went to a second gastroenterologist. His initial opinion was that there was no way I was suffering from malabsorbtion because of my weight. He did have a stool sample analyzed and it was shown to be high in fat. A 72 hour stool sample confirmed that the first sample was reflecting correct results. He decided that I was suffering from a pancreatic enzyme deficiency and prescribed Creon. This did nothing to correct my digestive problems. He also checked my B12 levels and said they were OK and would not write a prescription for continued therapy. My cognitive and balance problems began to worsen.
In November I became very ill. I was diagnosed with Fournier's scrotal gangrene. I had four surgeries and was on IV antibiotics for around 26 days. My stool began to improve. By the time I got out of the hospital my mind was functioning as it once had. My sense of humor had returned. My stool was solid again. I was very happy.
Soon the stool symptoms returned. During cleanup after a bowel movement I found undisolver medications in my stool. Recent blood tests have indicated that my B1 is also low.
Now for my theory. I think that I do have a bacterial overlay. I think that the reason that the oral cypro and flagyl did not help was that they were not dissolved and absorbed by my body. I do not think I had low pancreatic function. The creon did nothing to help my problem.
My question is does my theory make any sense? Is there a way to get the antibiotics via injection and what do I do to keep the problem from returning? Could the prevacid be causing the overlay?
It is possible that you have bacterial overgrowth. It is associated with vitamin B12 deficiency.
If the antibiotics are not absorbed (obviously if they are undissolved in your stool, they are not absorbed), then it could mean that the bacterial overgrowth was not appropriately treated.
You may want to consider what is known as the Schilling's test to correctly diagnose the B12 deficiency and bacterial overgrowth (i.e. the B12 level normalizes are administration of antibiotics).
The gold standard for the diagnosis of bacterial overgrowth has traditionally been the demonstration of excessive bacterial concentrations in a jejunal aspirate, which can be performed during endoscopy. This can be discussed with your gastroenterologist.
You may also want to consider other antibacterial regimens other than cipro/flagyl for this condition:
2) Keflex/Bactrim plus Flagyl
3) Oral Gentamycin plus Flagyl
Occasionally, courses as long as 1-2 months are needed. Some patients may need rotating regimens of antibiotics to prevent resistance.
It is recommended that the antibiotics be taken orally. The studies that demonstrate the efficacy of antibiotics used oral antibiotics. Previcid should not affect bacterial overgrowth. As to keeping the problem from returning, you may try a different course of antibiotics (see above) or rotating antibiotics. Some studies have shown that steroids have some benefit.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Thank you for your response. I have a couple of questions. The reason for asking about injectable antibiotics stemed from pills passing through my body undisolved. If oral antibotics pass through my body undisolved and undigested, they will not have a chance of working. My question about prevacid has to do with it reducing stomach acid. Is it possible that low or no stomach acid could be a cause or contribute to the overgrowth?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.